Acetaminophen is a common medicine. It can be part of a prescription medicine. It is often found in over-the counter medicines as well.
Acetaminophen poisoning is when too much of this medicine gets into the blood. It can lead to liver damage.
The liver pulls toxins out of the blood. This includes parts of medicine that can cause harm. High doses of medicine can cause damage to the liver. This can slow the work of the liver which makes damage worse.
Acetaminophen poisoning may happen after one large dose. It can also happen with smaller doses over a long time. An overdose of acetaminophen can be caused by:
Intentional overdose—such as a suicide attempt
Accidental overdose in children—may mistake medicine as candy
Accidental overdose in adults—may be due to altered judgment or alcohol use
• Combinations of different medicines that all contain acetaminophen as ingredient such as:
Basic acetaminophen (Tylenol is a common brand)
Some health issues may also make it easier to have an overdose.
Factors that may increase the chance of acetaminophen poisoning include any of these:
Heavy alcohol use—alcohol stresses the liver and prevent it from managing medicine well
Using multiple medications
Current liver disease
There may be no symptoms at first. Call local poison control center or seek medical care if you think there is an overdose.
When symptoms develop, they can include any of the following:
Symptoms of liver failure such as:
No interest in eating
Abdominal pain—especially in the upper-right portion of the abdomen
You will be asked about your symptoms and past health. A physical exam will be done. Blood tests may be done to check:
Level of acetaminophen in your blood
Kidney health and blood clotting ability
Treatment will depend on the amount of acetaminophen in your blood. The amount of liver changes will also be a factor. Treatment options include:
Low levels of acetaminophen in the blood may not need treatment.
The doctor will monitor for any changes. If symptoms show or get worse, treatment may be needed.
Activated Charcoal—may be used if medicine is still in the stomach.
It can help to block acetaminophen from entering the blood.
It may be given if a large dose was taken in the past 1-2 hours.
It will not affect the level of acetaminophen that is already in the blood.
N-acetylcysteine—decreases harm of acetaminophen in blood.
Can prevent damage to the liver.
The earlier it is given, the better the outcome will be.
To help reduce your chance of acetaminophen poisoning:
Follow directions for taking medicine:
Read package or labels carefully.
Use the correct dose. Do not take medicine longer than needed. Do not take more doses per day than recommended.
Always ask your doctor if you have questions.
Be aware that the same drug may be delivered differently. Some release their dose right away. Others, release more slowly over time. Slow release may need more time between doses. Read directions on each package.
Be aware of ingredients in medicine that you take. Do not mix medicines that all contain acetaminophen. Read the ingredient list on the labels.
Talk to your doctor or pharmacist about any new medicine. Let them know about any medicine you are taking.
Fasting can increase the stress on the liver. Avoid acetaminophen if you are fasting.
Do not drink alcohol if you are taking acetaminophen.
The FDA Acetaminophen Advisory Committee Meeting. What is the future of acetaminophen in the United States? The perspective of a committee member. Clinical Toxicology (Philadelphia). 2009;47(8):784-789.
Ferner RE, Dear JW, Bateman DN. Management of paracetamol poisoning. BMJ. 2011;342:d2218.
Frithsen I, Simpson W. Recognition and management of acute medication poisoning. Am Fam Physician. 2010;81(3):316-323.
Lavonas EJ, Reynolds KM, Dart RC. Therapeutic acetaminophen is not associated with liver injury in children: a systematic review. Pediatrics. 2010;126(6):e1430-e1444.
Vassallo S, Khan AN, Howland MA. Use of the Rumack-Matthew nomogram in cases of extended-release acetaminophen toxicity. Ann Intern Med. 1996;125(11):940.
8/8/2011 DynaMed Plus Systematic Literature Surveillancehttp://www.dynamed.com/topics/dmp~AN~T113862/Acetaminophen-poisoning: McNeil Consumer Healthcare announces plans for new dosing instructions for Tylenol products. Johnson & Johnson website. Available at: http://www.jnj.com/connect/news/all/mcneil-consumer-healthcare-announces-plans-for-new-dosing-instructions-for-tylenol-products. Accessed September 3, 2015.
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
To send comments or feedback to our Editorial Team regarding the content please email us at firstname.lastname@example.org. Our Health Library Support team will respond to your email request within 2 business days.